Acute onset of neovascular age-related macular degeneration after initiation of tirzepatide

Read full text
Authors: Kohzo Takebayashi, Yurina Iemura, Mototaka Yamauchi, Kenji Hara, Takafumi Tsuchiya, Shigeki Machida, Koshi Hashimoto
Cited by: 1
References: 21

Abstract

Recent retrospective cohort studies showed that use of glucagon-like peptide-1 (GLP-1) receptor agonists (GLP-1RAs) increased the incident risk of diabetic retinopathy and nonarteritic anterior ischemic optic neuropathy (NAION). Furthermore, it was recently reported that use of GLP-1RAs for more than 6 months increased the risk of neovascular age-related macular degeneration (nAMD) by about twofold, although the association between a gastric inhibitory polypeptide (GIP)/GLP-1 receptor dual agonist (GIP/GLP-1RA) and nAMD is not clearly established. We describe the case of a middle-aged male patient with type 2 diabetes without apparent diabetic retinopathy. Due to poor glycemic control, tirzepatide (a GIP/GLP-1RA) was started instead of sitagliptin (a dipeptidyl peptidase-4 inhibitor). After switching from sitagliptin to tirzepatide, glycemic control rapidly improved, but the patient felt haziness with distortion of the central part of the left eye. A diagnosis of neovascular age-related degeneration (nAMD) was made by ophthalmologists in our hospital. The basis for the possible association of tirzepatide administration with onset of nAMD is unknown. However, clinicians should pay attention to potential visual impairments after achieving acute glycemic control with incretin-related drugs, including tirzepatide.

Fields of Study & Subjects

Retinal Diseases and Treatments Drug-Induced Ocular Toxicity Ocular Diseases and Behçet’s Syndrome

Publication details

Journal / source
Diabetology International
Publisher
Springer Science and Business Media LLC
Volume
17
Issue
2
Pages
37–37
Publication date
1 April 2026
Language
EN